William J. Lewander
• Acute ingestions are generally benign but may be delayed in onset (2–4 days).
• Ingestions of greater than 5 mg warrant measurement of T4 concentration at about 4 hours after ingestion. A T4 level of greater than 75 mcg/dL warrants close follow-up such as daily assessment for signs and symptoms of thyroid hormone excess.
• Symptoms are usually mild and consist of adrenergic excess: tachycardia, hypertension, fever.
• Treatment is symptomatic and may include beta-blocking agents and antipyretics.
As with other hormones of the endocrine system, the thyroid hormones play an essential role in the regulation of metabolic processes. Working through an elegant feedback mechanism between the thyroid, pituitary gland, hypothalamus, and the target tissues, they help regulate cardiovascular function, temperature control, and metabolic rate. Exogenous hormone administration is used as replacement therapy in hypothyroidism (either naturally occurring or post-ablation treatment for uncontrollable hyperthyroidism) or as suppressive therapy in cases of thyroid carcinoma. Thyroid hormones may also be abused by patients for weight control or for other psychological reasons. This syndrome has been termed thyrotoxicosis factitia and often involves medical professionals.1 Because of the feedback mechanisms, acute ingestion of thyroid hormones is generally benign, even in amounts significantly greater than those used therapeutically. In 2011, the AAPCC reported 9457 exposures to thyroid hormones, 49% (4705) of which were children under the age of 5. Of the total number of reported exposures, there were minor or moderate symptoms in only 0.2% of patients, and there were no deaths.2
The thyroid gland produces triiodothyronine (T3) and tetraiodothyronine (T4), which are released into the systemic circulation. T3 and T4 secretion is regulated by the hypothalamic–pituitary–thyroid axis. The hypothalamus secretes thyrotropin releasing hormone (TRH) which reaches the anterior pituitary via the pituitary portal tract, inducing the systemic release of thyroid stimulating hormone (TSH). TSH stimulates the production and release of T3 and T4 (thyroxine) from the thyroid. T3 has three times the pharmacological activity as T4.3 Approximately 15% of circulating T3 is secreted by the thyroid gland; the balance is from the extrathyroid conversion of T4, primarily in the kidneys and liver. Thyroxine’s activity is solely related to this conversion to T3. Available thyroid hormone supplements are levothyroxine sodium (T4) and liothyronine sodium (T3). Additional available thyroid hormone formulations include products containing both T3 and T4. These include bovine-desiccated thyroid and liotrix, a formulation containing a mixture of T4 and T3 in a 4:1 ratio.
An excess of thyroid hormone (hyperthyroidism) may result from excess thyroid production, pathological processes such as thyroid carcinoma, or inadvertent or intentional acute or chronic ingestion of thyroid supplements. The clinical manifestations of hyperthyroidism result from a hypermetabolic state mimicking adrenergic excess: tachycardia, anxiety, tremor, behavioral changes, and hyperthermia. These symptoms of thyroid excess are seen with chronic ingestion of thyroid hormone and are more rarely seen with acute ingestions, even in massive amounts. In an analysis of 78 cases of accidental levothyroxine ingestion, Litovitz and White reported symptoms in only four patients. Symptoms were mild and limited to mild fever, irritability, tachycardia, vomiting, and diarrhea. No patients ingesting less than 1.5 mg of levothyroxine exhibited any symptoms.4 Of the 41 children ages 5 or younger evaluated by Golightly et al., 11 developed similar mild symptoms, and none required treatment.5 In the evaluation of 15 cases of thyroxine overdose with serial T4 and T3 levels by Lewander et al., the majority were managed on an outpatient basis. However, the absence of early clinical symptoms does not preclude the development of later symptoms. In some instances, the occurrence of toxicity could be predicted based on early T4 levels.6 There have been isolated cases of acute massive thyroxine ingestions with significant clinical effects. Majlesi et al., reported a case of thyrotoxicosis after ingestion of 6 mg of levothyroxine. The child developed tachycardia, tremor, hyperthermia, vomiting, diarrhea, and irritability. These symptoms developed 5 days after ingestion and were treated with propranolol and acetaminophen.7 Kulig et al., reported a severe case of thyrotoxicosis in a 2 year old that ingested 18 mg of thyroxine. He also experienced tachycardia, tremor, and diarrhea, but developed grand mal seizures on day 7. He was treated symptomatically, and his clinical course resolved over 7 days.8
Treatment of patients who ingest thyroid hormone depends upon the estimated dose ingested, time since ingestion, and symptoms of toxicity. Consultation with a regional poison control center is recommended. Healthy patients often tolerate relatively large doses of thyroid hormone without experiencing significant toxicity. The majority (greater than 84% in one study) of thyroid hormone ingestions are due to levothyroxine (T4) and can be managed without intervention. Activated charcoal can be considered for ingestions of 5 mg or greater of levothyroxine9,10 if the patient presents within 1–2 hours of ingestion. Symptoms of thyroid excess may be expected between 2 and 4 days following exposure but may be delayed as long as 7.8 Laboratory assessment is not routinely required. T4 levels in known or suspected ingestions of greater than 5 mg may be predictive of patient symptoms and should be obtained at about 4 hours after ingestion. A T4 level of greater than 75 mcg/dL warrants close follow-up, such as daily assessment for signs and symptoms of thyroid hormone excess. Although these patients may have a greater likelihood of developing symptoms, they do not always do so.6
The acutely symptomatic patient should receive laboratory evaluation, treatment for sympathetic over-activity and may require admission to the hospital. Laboratory evaluation should include thyroid function tests, glucose, and electrolytes. Fluid and electrolyte balance should be maintained, and cardiopulmonary monitoring should be provided. Specific treatment should be based on presenting signs and symptoms.
Beta adrenergic antagonists (i.e., propranolol, esmolol) may be titrated to reduce tachycardia, hypertension, palpitations, and tremor. Propranolol may be administered orally (i.e., 0.2–0.5 mg/kg per dose every 6 hours) or intravenously (i.e., 0.1 mg/kg over 10 minutes). An esmolol infusion may also be utilized by administering a bolus of 0.5 mg/kg over 1 minute followed by 50 ug/kg/min for 4 minutes. For patients in whom B-blocker therapy is contraindicated, diltiazem may be used orally (i.e., 1–3 mg/kg/dose) or intravenously (i.e., bolus 0.25 mg/kg followed by 5–10 mg/h).11 The conservative management of symptoms should be the goal of thyroid hormone overdose treatment. The appropriate patients should be referred for psychiatric evaluation.
The available antithyroid agents include methimazole and propylthiouracil. Both inhibit the production of thyroid hormones. Propylthiouracil also inhibits peripheral conversion of T4 to the metabolically active T3. Methimazole has been implicated in the development of agranulocytosis,12 and, therefore, has no role in the management of thyroid hormone overdose. Propylthiouracil, while possibly effective for control of significant symptoms unresponsive to other agents, has produced hepatotoxicity; its routine use cannot be encouraged.13
1. Rose E, Saunders TP, Webbs WL Jr, Hines RC. Occult factitial thyrotoxicosis, thyroxine kinetics and psychological evaluation in three cases. Ann Intern Med. 1969;71:309–315.
2. Bronstein AC, Spyker DA, Cantilena LR, Rumack BH, Dart RC. 2011 Annual report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 29th annual report. Clin Tox. 2012;50:911–1162.
3. Keyes C. Endocrine principles. In: Goldfrank LW, Flomenbaum N, Lewin EA, et al., eds. Goldfrank’s Toxicological Emergency. 7th ed. New York: McGraw-Hill; 2002:398–407.
4. Litovitz TL, White JD. Levothyroxine ingestions in children: an analysis of 78 cases. Am J Emerg Med. 1985;3:297–300.
5. Golightly LK, Smolinske SC, Kulig KW, et al. Clinical effects of accidental levothyroxine ingestion in children. Am J Dis Child. 1987;141:1025–1027.
6. Lewander WJ, Lacouture PG, Silva JE, Lovejoy FH. Acute thyroxine ingestion in pediatric patients. Pediatrics. 1989;84:262–265.
7. Majlesi N, Greller HA, McGuigan MA, Caraccio T, Su MK, Chan GM. Thyroid storm after pediatric levothyroxine ingestion. Pediatrics. 2010;126:e470–e473.
8. Kulig K, Golightly LK, Rumack BH. Levothyroxine overdose associated with seizures in a young child. JAMA. 1985;245: 2109–2110.
9. Tenenbein M, Dean HJ. Benign course after massive levothyroxine ingestion. Ped Emerg Care. 1986;2:15–17.
10. Tunget CL, Clark RF, Turchen SG, Manoguerra AS. Raising the decontamination level for thyroid hormone ingestions. Am J Emerg Med. 1995;13:9–13.
11. Yip L. Thyroid agent toxicity. In: Shannon MW, Borron SW, Burns MJ, ed. Haddad and Winchester’s Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders; 2007: 1065–1075.
12. Yang J, Zhong J, Zhou LZ, Hong T, Xiao XH, Wen GB. Sudden onset agranulocytosis and hepatotoxicity after taking methimazole. Intern Med. 2012;51:2189–2192.
13. Karras S, Tzotzas T, Krassas GE. Toxicological considerations for antithyroid drugs in children. Expert Opin Drug Metab Toxicol. 2011;4:399–410.